Thunderstorm Wind, Clay
- When
- May 20, 4:10 PM CST
- Where
- Clay County, 4 mi N of West Pt
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.467, -90.433
A tree and a power line was blown down.
17 thunderstorm wind, 6 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 2:10 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 310 PM CDT FRI MAY 20 2005 .UPDATE...SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN MISSISSIPPI UNTIL 11 PM. THE PRIMARY RISKS WILL BE DAMAGING WINDS TO 60 MPH AND POSSIBLE LARGE HAIL. .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT AND SATURDAY. LATEST SATELLITE IMAGERY HAS SHORT WAVE MOVING THROUGH THE REGION. MODELS HAVE THE FRONTAL BOUNDARY MOVING THE REMAINDER OF THE REGION THIS EVENING. VISIBLE IMAGERY WAS ALSO SHOWING OUTFLOW BOUNDARIES ACROSS THE REGION. ALSO SEVERAL SURFACE TROUGHS EXTENDED FROM THE SURFACE LOW OVER SOUTHERN TENNESSEE. THE BEST CHANCE FOR CONVECTION WILL BE IN THE EAST AND SOUTHEAST...WHERE THE BEST INSTABILITY WILL BE LOCATED. LATEST RUC/ETA MODELS HAS CONVECTION ACROSS MAINLY THE EAST AND SOUTHEAST FOR THIS EVENING. WILL KEEP JUST CHANCE POPS ACROSS THE EAST/SOUTHEAST. A FEW STRONG STORMS MAY BE POSSIBLE ACROSS THE AREA THIS EVENING. THE MAIN RISK WILL BE SMALL HAIL AND SOME GUSTY WINDS OF 30 TO 40 KNOTS PRIMARILY EAST AND SOUTHEAST. SATURDAY LOOKS CLEAR. THE BOUNDARY SHOULD BE SOUTH OF THE AREA BY 12Z...WITH THE SURFACE HIGH DROPPING SOUTH. TEMPERATURES BEHIND THE BOUNDARY DO NOT APPEAR VERY COLD...SO LEFT TEMPS IN THE MID TO UPPER 80S. EXPECTING MOSTLY CLEAR SKIES AND DRIER AIR TO SETTLE OVER THE REGION. /17/ DRY AND WARM DAY ON TAP FOR SUN. THERE IS EVEN THE POSSIBILITY SOME OF THE WARMEST READINGS WE HAVE SEEN THIS YEAR. RIDGE AXIS STARTS TO BUILD IN FROM THE WEST SUN AND H85 TEMPS WARM UP TO AROUND 20/21C IN WSTRN PORTIONS OF THE CWA. WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES AND THESE H85 TEMPS...MID 90S ARE POSSIBLE IN WSTRN ZONES. THIS HEAT UP WILL BE AMPLIFIED BY THE ADDED COMPRESSION OF AN APPROACHING COLD FRONT...WHICH WILL MOVE THROUGH MON. /CAB/ .LONG TERM...MDL CONTINUITY AND CONSISTENCY NOT THE GREATEST AFTER WED. GFS WAS TRENDING TO A MORE NW FLOW REGIME OVER THE REGION NEXT WEEK ...NOW THE 12Z HAS BACKED OFF AND BUILDS THE UPPER RIDGE OVER THE REGION CAN AGREES WITH THIS AS WELL. DGEX/ECMWF/UKMET ALL HAVE THE NW FLOW REGIME OVER THE REGION THROUGH THE END OF NEXT WEEK. CAN WAS THE ONLY MDL TO REALLY GET THIS WEEKS WEATHER RIGHT SO I MIGHT HINGE MORE TWRDS THE GFS/CAN FORECAST. FIRST CHANCE FOR PRECIP LOOKS TO BE MON AS THE NEXT FRONT LOOKS TO PUSH INTO THE REGION. MOISTURE WILL BE ON THE INCREASE LATE SUN AND INTO MON MORNING AS THE FRONT THAT MOVES THROUGH TONIGHT RETREATS BACK TO THE NORTH DURING THE DAY SUN. A BROAD AREA OF LOW PRESSURE ALOFT OVER ESTRN CAN AND GREAT LAKES REGION WILL KEEP THE L/W TROUGH OVER THE ESTRN SEABOARD. THIS WILL LEAVE THE REGION IN NW FLOW AND BY MON SEND ANOTHER S/W THROUGH THE AREA. THIS S/W WILL SEND ANOTHER WEAK FRONT THROUGH EARLY MON AND HELP PROVIDE THE FOCUS FOR SHRA AND TSRA ONCE AGAIN. NAM ALSO AGREES WITH THE TIMING OF THE FRONT. BIG CONCERN IS MDLS WERE SHOWING ALMOST THE EXACT SAME SCENARIO FOR YESTERDAY AND INTO LAST NIGHT ABOUT 3 DAYS AGO AND THE FRONT TODAY WAS STILL BACK IN NRTHN AR. JUST NOT CONFIDENT THE MDLS ARE DOING A GOOD JOB RIGHT NOW. I WILL PLAN TO SLOW DOWN THE FRONT SLIGHTLY STILL KEEPING CHANCE POPS IN. AS FOR SEVRE ASPECT. AGAIN NOT CONFIDENT THAT WE WILL SEE MUCH. INSTABILITY IS FAIRLY LOW AHEAD OF THE COLD FRONT OVER THE AREA WITH SFC CAPES LESS THAN 1000 J/KG AND LIS UP TO -2. WE ARE GOING TO LACK JET DYNAMICS...AND LAPSE RATES ARE MARGINAL AT 6 TO 7. SPC STILL HAS THE REGION ON DY3 IN A SLIGHT SO WILL CONTINUE THE WORDING IN THE HWO. AS FOR REMAINDER OF THE FORECAST NOT GOING TO MAKE ANY MAJOR CHANGES WITH THE HIGH UNCERTAINTY FOR DAYS 5 THROUGH 7. RIGHT NOW THE NEXT BEST CHANCE FOR PRECIP LOOKS TO BE AROUND THE OVERNIGHT HOURS WED AS ANOTHER WAVE TRIES TO PUSH THROUGH. AFTER WED NIGHT THE FORECAST STARTS TO REALLY GO IN EVERY DIRECTION. GFS/CAN START TO FLATTEN THINGS OUT WITH HIGH PRESSURE ALOFT TAKING OVER. THIS WOULD TEND TO LEAD TO DRIER AND WARMER FORECAST THAN WHAT IS CURRENTLY IN THE GRIDS. ON THE OTHER HAND ECMWF/UKMET/DGEX LEAVE THE HIGHLY AMPLIFIED PATTERN WITH NW FLOW ALOFT. LEADING TO A SLIGHTLY MORE ACTIVE PATTERN...PRIMARILY BEING COOLER AND WETTER. AS STATED CAN DID A BETTER JOB THIS WEEK SO WILL TRY AND GIVE IT THE BENEFIT OF THE DOUBT FOR NEXT WEEK AND THIS AGREES MORE SO WITH THE GFS SO WILL KEEP SLIGHT/LOW END CHANCE POPS FOR THE END OF THE WORK WEEK. /CAB/ && .AVIATION...GENERALLY VFR CONDITIONS IS EXPECTED THROUGH THE PERIOD. EXCEPT FOR AREAS WHERE CONVECTION DEVELOPS. PUT IN 2 MILES(IFR CONDITIONS) FOR CONVECTION WITH VARIABLE GUSTY WINDS OF 30 TO 40 KNOTS IN THE EASTERN TAFS OF KMEI/KHBG FOR LATE THIS AFTERNOON AND THIS EVENING. DURING THE NIGHT EXPECT GENERALLY VFR CONDITIONS WITH SOME SCATTERED MID LEVEL CLOUDS COMING SATURDAY MORNING. /17/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 66 87 65 92 / 20 0 0 0 MERIDIAN 65 87 63 90 / 40 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM: 17 LONG TERM: CAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 310 PM CDT FRI MAY 20 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 212010- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 310 PM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR PORTIONS OF EAST MISSISSIPPI. THE MAIN RISK FROM THESE STORMS WILL BE DAMAGING WINDS TO 60 MPH AND LARGE HAIL. A STRONG UPPER LEVEL DISTURBANCE MOVING SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY TOWARD THE SOUTHERN APPALACHIANS WILL COMBINE WITH A COLD FRONT TO SET OFF THUNDERSTORMS. AS THE STORMS MOVE IN FROM THE NORTH THIS EVENING...A FEW MAY BECOME SEVERE ALONG AND EAST OF A LINE FROM EUPORA TO NEWTON TO HATTIESBURG. BY 12 AM THE FOCUS WILL HAVE SHIFTED SOUTHEAST OF THE FORECAST AREA. THE COLD FRONT BOUNDARY WILL HAVE MOVED SOUTHEAST OF THE FORECAST AREA BY 3 AM. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FOR SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY NIGHT ACROSS PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MISSISSIPPI ALONG AND NORTH OF I-20. THE MAIN RISKS WILL BE DAMAGING WINDS AND SMALL HAIL. A COLD FRONT WILL MOVE SOUTH INTO THE NORTHERN PORTIONS OF THE OUTLOOK AREA MONDAY MORNING AND CONTINUE THROUGH THE REMAINDER OF THE OUTLOOK AREA THROUGH THE DAY. THE AIRMASS AHEAD OF THE COLD FRONT WILL BE WARM...MOIST AND MILDLY UNSTABLE. THIS COMBINED WITH THE FORCING ALONG THE FRONT...SUFFICIENT MID LEVEL WINDS AND DEEP LAYER SHEAR SHOULD CONTRIBUTE TO THE DEVELOPMENT OF THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT. HAIL WILL BE A SECONDARY THREAT WITH THESE STORMS. ...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING. OTHERWISE ACTIVATION IS NOT ANTICIPATED THROUGH NEXT FRIDAY...MAY 27. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 318 PM CDT FRI MAY 20 2005 MSZ029>033-038>039-045>046-051>052-057>058-066-210400- CHOCTAW MS-CLARKE MS-CLAY MS-JASPER MS-JONES MS- KEMPER MS-LAUDERDALE MS-LOWNDES MS-NESHOBA MS- NEWTON MS-NOXUBEE MS-OKTIBBEHA MS-WEBSTER MS- WINSTON MS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS IN MISSISSIPPI THIS WATCH INCLUDES 14 COUNTIES IN CENTRAL MISSISSIPPI CHOCTAW IN EAST CENTRAL MISSISSIPPI CLARKE JASPER KEMPER LAUDERDALE NESHOBA NEWTON NOXUBEE WINSTON IN NORTH CENTRAL MISSISSIPPI WEBSTER IN NORTHEAST MISSISSIPPI CLAY LOWNDES OKTIBBEHA IN SOUTHEAST MISSISSIPPI JONES THIS INCLUDES THE CITIES OF...EUPORA...MABEN...MATHISTON... LAUREL...MERIDIAN...BAY SPRINGS...HEIDELBERG...PHILADELPHIA... PEARL RIVER...DE KALB...SCOOBA...QUITMAN...STONEWALL...SHUBUTA... NEWTON...UNION...DECATUR...CONEHATTA...WEST POINT...COLUMBUS... STARKVILLE...MACON...BROOKSVILLE...ACKERMAN... WEIR AND LOUISVILLE. CRAVEN
The Jackson/Brandon,MS radar (KDGX), 47 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
17 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.
A tree and a power line was blown down.
Several trees and some power lines were blown down around Columbus.
A swath of penny sized hail occurred from near the Stallo Community south-southeastward to near Tucker.
Two homes were damaged in the Sallis Community when large trees fell on them. Additionally, several trees and a few power lines were blown down all around the area and along a 3 mile stretch of Highway 12.
Several trees were blown down along Highway 49W.
Several trees and power poles were blown down.
An intense downburst occurred in Eastern Madison county and snapped or uprooted over 100 oak trees. Several of the fallen trees and large limbs injured some horses.
Five trees and several large limbs were blown down along Rice Road.
An intense and long duration downburst event occurred across a large part of Rankin county during the evening of May 20th. Damage began north of Brandon, near the Langford Community, and continued south-southwest along a path through Flowood, Pearl, Richland, Whitfield, Florence, Cleary and Whites. This damage path was nearly 25 miles long and some 7 miles wide. All within the damage swath, several hundred trees were uprooted, snapped or partially broken off. Many trees took down power lines and fell on homes. Many roads were blocked by downed trees and debris as well as having many large and small street and highway signs blown down. Many homes sustained damage to roofs or had sheds/porches blown down.
Several trees and power lines were blown down.
In addition to the large downburst that occurred across Rankin county, the storm produced a swath of penny to nickel sized hail from Brandon to Pearl to Florence.
Trees and power lines were blown down just off Highway 511.
A few trees were blown down.
Several trees were blown down with a few blocking roads.
A portion of the road was flooded at Highway 469 and Williams Road.
A few trees were blown down.
Numerous trees were blown down.
A few trees were blown down.
Several trees were blown down across Highway 550.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451356, 5451357, 5451358, 5451359, 5451360, 5451361, 5451362, 5451363, 5451364, 5451365, 5450794, 5451366, 5450795, 5450796, 5450797, 5450798, 5450799, 5450800, 5450801, 5450802, 5450803, 5450804, 5450805, 5450806.